Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 225, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2016, 9:19 PM EDT for 6 counties in Virginia; Monroe County, West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 9:19 PM EDT (01:19 UTC)
- Expired
- Jul 28, 2016, 10:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Montgomery County, VA, Roanoke County, VA, Monroe County, WV
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 2:08 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted.
904
WUUS51 KRNK 290119
SVRRNK
VAC023-045-121-161-770-775-WVC063-290200-
/O.NEW.KRNK.SV.W.0225.160729T0119Z-160729T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 PM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...
THE CITY OF SALEM IN WEST CENTRAL VIRGINIA...
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
CENTRAL MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA...
THE CITY OF ROANOKE IN WEST CENTRAL VIRGINIA...
WESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHEASTERN MONROE COUNTY IN SOUTHEASTERN WEST VIRGINIA...
* UNTIL 1000 PM EDT
* AT 919 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MONCOVE LAKE STATE PARK TO NEAR BLACKSBURG TO NEAR
WALTON...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROANOKE...
BLACKSBURG...
SALEM...
CHRISTIANSBURG...
AND VINTON.
THIS INCLUDES THE FOLLOWING LOCATIONS VIRGINIA TECH...THE SALEM
FAIRGROUNDS...AND ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3772 7976 3723 7987 3716 8000 3717 8001
3716 8009 3712 8012 3711 8017 3713 8051
3729 8048 3731 8043 3737 8045 3754 8040
3761 8016 3760 8015 3762 8011
TIME...MOT...LOC 0119Z 263DEG 29KT 3760 8036 3729 8041 3714 8050
HAIL...<.75IN
WIND...60MPH
$$
WP3 follow-up statements
693
WWUS51 KRNK 290129
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 PM EDT THU JUL 28 2016
WVC063-290139-
/O.CAN.KRNK.SV.W.0225.000000T0000Z-160729T0200Z/
MONROE WV-
929 PM EDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN MONROE COUNTY IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTH CENTRAL...WEST CENTRAL...SOUTHWESTERN AND CENTRAL VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3711 8023 3716 8044 3726 8043 3729 8041
3735 8042 3748 8033 3760 8016 3759 8015
3761 8011 3771 7976 3723 7987 3716 8000
3717 8001 3716 8009 3712 8012 3711 8017
TIME...MOT...LOC 0129Z 267DEG 31KT 3756 8025 3728 8031 3716 8038
$$
VAC023-045-121-161-770-775-290200-
/O.CON.KRNK.SV.W.0225.000000T0000Z-160729T0200Z/
CRAIG VA-CITY OF SALEM VA-ROANOKE VA-MONTGOMERY VA-
CITY OF ROANOKE VA-BOTETOURT VA-
929 PM EDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR
CRAIG...ROANOKE...NORTHEASTERN MONTGOMERY AND WESTERN BOTETOURT
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...
AT 929 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PAINT BANK TO NEAR MC DONALDS MILL TO NEAR
CHRISTIANSBURG...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
BLACKSBURG...
SALEM...
CHRISTIANSBURG...
AND VINTON.
THIS INCLUDES THE FOLLOWING LOCATIONS VIRGINIA TECH...THE SALEM
FAIRGROUNDS...AND ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3711 8023 3716 8044 3726 8043 3729 8041
3735 8042 3748 8033 3760 8016 3759 8015
3761 8011 3771 7976 3723 7987 3716 8000
3717 8001 3716 8009 3712 8012 3711 8017
TIME...MOT...LOC 0129Z 267DEG 31KT 3756 8025 3728 8031 3716 8038
HAIL...<.75IN
WIND...60MPH
$$
WP052
WWUS51 KRNK 290142
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
942 PM EDT THU JUL 28 2016
VAC023-045-121-161-770-775-290200-
/O.CON.KRNK.SV.W.0225.000000T0000Z-160729T0200Z/
CRAIG VA-CITY OF SALEM VA-ROANOKE VA-MONTGOMERY VA-
CITY OF ROANOKE VA-BOTETOURT VA-
942 PM EDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR
SOUTHEASTERN CRAIG...ROANOKE...NORTHEASTERN MONTGOMERY AND
SOUTHWESTERN BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE...
AT 942 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEW CASTLE TO NEAR CATAWBA TO ELLISTON-LAFAYETTE...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
TROUTVILLE...
AND NEW CASTLE.
THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3716 8021 3721 8028 3725 8030 3728 8032
3734 8032 3744 8026 3752 8016 3753 8013
3757 8009 3769 7979 3723 7987 3716 8000
3717 8001 3719 8008 3717 8012 3717 8016
TIME...MOT...LOC 0142Z 252DEG 35KT 3750 8014 3734 8017 3721 8024
HAIL...<.75IN
WIND...60MPH
$$
WP611
WWUS51 KRNK 290158
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
958 PM EDT THU JUL 28 2016
VAC023-045-121-161-770-775-290208-
/O.EXP.KRNK.SV.W.0225.000000T0000Z-160729T0200Z/
CRAIG VA-CITY OF SALEM VA-ROANOKE VA-MONTGOMERY VA-
CITY OF ROANOKE VA-BOTETOURT VA-
958 PM EDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN CRAIG...ROANOKE...NORTHEASTERN MONTGOMERY AND
SOUTHWESTERN BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE WILL EXPIRE AT 1000 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
SOUTH CENTRAL...WEST CENTRAL...SOUTHWESTERN AND CENTRAL VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3716 8021 3721 8028 3725 8030 3728 8032
3734 8032 3744 8026 3752 8016 3753 8013
3757 8009 3769 7979 3723 7987 3716 8000
3717 8001 3719 8008 3717 8012 3717 8016
TIME...MOT...LOC 0158Z 263DEG 29KT 3750 8014 3734 8017 3721 8024
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:43 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 28, 7:43 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
743 PM EDT Thu Jul 28 2016
.SYNOPSIS...
A frontal boundary will remain nearly stationary over or near the
region for the next several days. Disturbances moving along this
boundary will allow for periodic rounds of showers and storms. Hot
and humid conditions will continue into at least early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 655 PM EDT Thursday...
Best thunderstorm activity currently is heading east of Lynchburg.
Showers and storms will continue across the area through this
evening. The activity will be focused near two upper air
disturbances. The one is progressing through northern Virginia, so
activity in the northeast part of the area should start to wane as
the disturbance continues heading eastward. The other is
approaching the region through northeast Tennessee so we should
see coverage increase again across the southwest part of the are
later this evening.
As of 240 PM EDT Thursday...
Around 100 PM EDT, the first of now a small collections of showers
began to form. Currently, activity across our region was primarily
located between Radford, VA and West Jefferson, NC. Some isolated
thunderstorms were in this mix as well. Other isolated activity was
between Union and Rainelle, WV, and also Rustburg and Buckingham,
VA. A greater concentration of showers and storms was extending from
eastern Kentucky north into central West Virginia. It is this
convection that is expected to enter the western portion of our area
between roughly 400PM and 500PM and become the dominate weather
producer across the forecast region this evening. It is expected to
make progression eastward, impacting at least the central and
northern thirds of the area. Concurrently, additional isolated to
scattered coverage is expected in advance of it with the least
coverage across the far southeastern part of the area.
The Storm Prediction Center has issued a Severe Thunderstorm watch
for much of our region, including all of our West Virginia counties
and all but Halifax and Charlotte Counties in Virginia. None of our
North Carolina Counties are in the watch area. The greatest threat
will be damaging winds. The watch expires at 1000 PM EDT.
A Flash Flood Watch will go into affect at 400 PM EDT today, and
continue through 800 AM EDT Friday for our West Virginia counties
and Tazewell County Virginia. Portions of this region will be
susceptible to flash flooding where multiple heavy rain producing
storms traverse over the same area in a short period of time. While
most of the heaviest rain is expected to conclude by midnight, the
watch will last through 800 AM Friday to account for any lingering
heavy showers or storms that last into early Friday morning.
Overnight, anticipate winds to increase from the west after
midnight. These winds and lingering low level moisture will yield
upslope low level cloud cover across the mountains with some carry
over into the east.
On Friday, much of the region will see a break in the precipitation
activity through the morning hours. We cannot rule out isolated
showers or storms across the west. By the afternoon, our next
approaching disturbance, along with daytime heating, will help
prompt additional shower and thunderstorm development. Coverage is
not expected to be as great as that anticipated this evening. The
best coverage will be in the west.
Low temperatures tonight will range from the mid 60s to the upper
60s across the mountains and around 70 to the lower 70s across the
Piedmont. Highs tomorrow are forecast to be just slightly lower than
those realized today. Readings around 80 to the mid 80s are forecast
for the mountains with upper 80s to lower 90s across the Piedmont.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 145 PM EDT Thursday...
Frontal boundary will stay just north of us Friday night with spoke
of upper energy moving east Friday evening. Timing of impulses is
problematic but seems next best wave works toward the PA/OH border
Saturday afternoon which may slowly nudge front southward. Appears
best threat of showers and storms will be focused from far Southwest
Virginia into SE WV and north of Highway 460 across Roanoke and
Lynchburg north Saturday afternoon with widely scattered further
south. Nonetheless kept pops no higher than 50.
Temperatures stay elevated at night thanks to high pwats with lows
from the mid to upper 60s west to lower 70s east. Saturday should be
at or just above typical late July values of lower to mid 80s west
to around 90 east.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1150 AM EDT Thursday...
Belt of westerlies will be laying across the area Sunday night into
Monday, with front situated across the mid-Atlantic. Afterward the
upper flow takes on a more NW to SE orientation across our area as
ridge builds over the Central Plains. The front weakens but
convergence along it to remain through midweek. In addition, the
upper pattern favors potential ridge runners, where convective
clusters form over the upper midwest and shift southeast over our
area.
Overall, will keep threat of showers and storms in the forecast all
periods but looks like Sunday-Monday have the better chance for
measurable rainfall.
May see slight nudge downward in temps early but overall humidity
levels should stay the same, so no appreciable dry air expected
thru Thursday.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 740 PM EDT Thursday...
VFR conditions prevail across most of the area. Scattered showers
and a few thunderstorms are across the region. One cluster is
associated with a shortwave trough moving through northern
Virginia. Others were entering the region in association with a
shortwave trough moving northeast through Tennessee. This feature
will reach the western parts of the area towards midnight.
Overnight, look for cloud cover to increase across the area with
most locations in the MVFR range with areas of IFR in across the
mountains. Showers and storms will continue, especially in
western and northern parts of the area. Visibilities will be a mix
of MVFR and low end VFR with pockets of IFR under the heavier
cells.
Much of the activity will wane by sunrise Friday, with lingering
showers in the west. MVFR ceiling and visibilities will last a few
hours after sunrise. By Friday afternoon, all areas are expected
to have VFR ceilings. Scattered showers and storms will be
possible across mainly western portions of the area.
Extended aviation discussion...
As of 145 PM EDT Thursday...
The area will remain in a relatively active period for showers and
storms through Tuesday thanks to a persistent, nearly stationary
frontal boundary across or near our region. Outside of the
precipitation and during the daylight hours, VFR conditions are
expected to prevail. Within the heavier showers and storms, and
during the overnight hours sub-VFR conditions are more likely.
&&
.CLIMATE...
Record warm minimum temperatures for July 28
Bluefield WV.....69 in 2010
Danville VA......76 in 1997
Lynchburg VA.....77 in 1930
Roanoke VA.......80 in 1930
Blacksburg VA....68 in 1987
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday morning for VAZ007.
NC...None.
WV...Flash Flood Watch through Friday morning for WVZ042>044-507-
508.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...WP
LONG TERM...WP
AVIATION...DS
CLIMATE...PMHazardous weather outlook, Jul 28, 2:55 PM EDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 255 PM EDT THU JUL 28 2016 NCZ001>006-018>020-VAZ058-059-291900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-HALIFAX-CHARLOTTE- 255 PM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY IMPACT WILL BE DAMAGING WINDS. VERY HEAVY RAINFALL IS ALSO POSSIBLE RESULTING IN A THREAT FOR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ007-WVZ042>044-507-508-291900- TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 255 PM EDT THU JUL 28 2016 ...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ009>020-022>024-032>035-043>047-291900- SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM- 255 PM EDT THU JUL 28 2016 ...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 28, 8:20 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT THU JUL 28 2016
VAZ010-011-WVZ042>044-290045-
BLAND-GILES-SUMMERS-MERCER-MONROE-
820 PM EDT THU JUL 28 2016
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT
GILES...NORTHEASTERN BLAND...SOUTHERN SUMMERS...EASTERN MERCER AND
WESTERN MONROE COUNTIES...
AT 819 PM EDT...A LINE OF SHOWERS AND THUNDERSTORMS WERE ALONG A
LINE EXTENDING FROM NEAR DUNNS TO ELGOOD TO NEAR CHAPEL...AND MOVING
EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
PEMBROKE...
ATHENS...
AND PETERSTOWN.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3746 8045 3742 8047 3742 8048 3726 8055
3721 8107 3736 8101 3756 8115 3771 8058
TIME...MOT...LOC 0019Z 259DEG 36KT 3751 8102 3738 8092 3725 8095
WPLocal storm report, Jul 28, 8:21 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 5 NW BUENA VISTA CITY 37.78N 79.44W
07/28/2016 CITY OF LEXINGTON VA CO-OP OBSERVER
ONE LARGE TREE BRANCH DOWN ALONG WALKER STREET IN
LEXINGTON
&&
PWLocal storm report, Jul 28, 8:22 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 NNW COLLIERSTOWN 37.79N 79.59W
07/28/2016 ROCKBRIDGE VA 911 CALL CENTER
ONE TREE DOWN ON TURNPIKE ROAD
&&
PWSpecial weather statement, Jul 28, 8:24 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
824 PM EDT THU JUL 28 2016
VAZ045-059-290100-
CHARLOTTE-CAMPBELL-
824 PM EDT THU JUL 28 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHARLOTTE AND
SOUTHEASTERN CAMPBELL COUNTIES...
AT 823 PM EDT...A STRONG THUNDERSTORM WAS OVER WREN...MOVING EAST AT
20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHARLOTTE COURT HOUSE...
PHENIX...
RED HOUSE...
ASPEN...
AND WREN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTH CENTRAL AND CENTRAL VIRGINIA.
LAT...LON 3703 7857 3701 7890 3716 7893 3721 7883
3720 7880 3723 7878 3722 7873 3724 7872
3725 7868 3720 7869 3719 7868 3719 7864
3717 7864 3716 7861
TIME...MOT...LOC 0023Z 254DEG 15KT 3710 7888
11Special weather statement, Jul 28, 8:44 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT THU JUL 28 2016
VAZ011-013-014-018-WVZ043-044-290115-
CRAIG-MONTGOMERY-PULASKI-GILES-SUMMERS-MONROE-
844 PM EDT THU JUL 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN CRAIG...PULASKI...GILES...MONTGOMERY...SOUTHEASTERN SUMMERS
AND MONROE COUNTIES AND THE CITY OF RADFORD...
AT 843 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM BUCK TO NEAR KIMBALLTON TO NEAR BANE TO NEAR GUNTON
PARK...AND MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
PULASKI...
AND PEARISBURG.
THIS INCLUDES THE FOLLOWING LOCATION VIRGINIA TECH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3771 8034 3743 8021 3736 8023 3734 8026
3730 8025 3725 8027 3698 8049 3701 8052
3700 8052 3698 8055 3701 8088 3709 8092
3723 8078 3739 8077 3768 8094 3770 8054
3769 8045 3771 8038 3769 8038
TIME...MOT...LOC 0043Z 267DEG 25KT 3762 8082 3740 8069 3724 8070 3704
8090
WPLocal storm report, Jul 28, 8:52 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 4 W BENT CREEK 37.52N 78.90W
07/28/2016 AMHERST VA 911 CALL CENTER
SEVERAL TREES BLOWN DOWN NEAR 2018 RIVERVILLE ROAD
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:20 PM EDT | Special Weather Statement | RNK | Giles | 25 min |
| Jul 28, 8:24 PM EDT | Special Weather Statement | RNK | Charlotte | 36 min |
| Jul 28, 8:44 PM EDT | Special Weather Statement | RNK | Craig, Giles, Montgomery, Pulaski, City of Radford | 31 min |
| Jul 28, 9:33 PM EDT | Special Weather Statement | RNK | Franklin | 42 min |
| Jul 28, 10:01 PM EDT | Special Weather Statement | RNK | Bedford, City of Roanoke | 44 min |
| Jul 28, 10:26 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington and 1 more | 64 min |
| Jul 28, 10:41 PM EDT | Areal Flood Advisory | RNK | City of Lynchburg | 2 hr |
| Jul 28, 10:45 PM EDT | Special Weather Statement | RNK | Campbell | 60 min |
| Jul 28, 10:55 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Campbell, Pittsylvania, City of Lynchburg | 65 min |
| Jul 28, 11:21 PM EDT | Special Weather Statement | RNK | Buckingham | 54 min |
| Jul 28, 11:49 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 37 min |
| Jul 29, 7:27 PM EDT | Special Weather Statement | RNK | Smyth | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.